Alert archive / Vermont / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS Burlington, VT

July 8, 2004Chittenden County, Grand Isle County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 8, 2004, 4:44 PM EDT for Chittenden County, Grand Isle County, Vermont. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2004, 4:44 PM EDT (20:44 UTC)
Expired
Jul 8, 2004, 5:30 PM EDT
In force
46 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

Counties Chittenden County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 15 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:10 PM EDTHAIL 0.88Grand Isle, VT
Jul 8, 5:10 PM EDTHAIL 0.88Grand Isle, VT
Jul 8, 5:10 PM EDTHAIL 0.88Grand Isle, VT
Jul 8, 5:10 PM EDTHAIL 0.88Grand Isle, VT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 082044
SVRBTV
VTC007-013-082130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
444 PM EDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAND ISLE COUNTY IN NORTHWEST VERMONT
  CHITTENDEN COUNTY IN NORTHWEST VERMONT

  INCLUDING ADJACENT WATERS OF LAKE CHAMPLAIN

* UNTIL 530 PM EDT

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF BURLINGTON OVER LAKE 
  CHAMPLAIN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MALLETTS BAY AROUND 450 PM EDT
  NEAR SOUTH HERO AROUND 500 PM EDT
  5 MILES SOUTHEAST OF GRAND ISLE...6 MILES NORTHWEST OF MILTON
  AROUND 520 PM EDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 55 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR.

LAT...LON 4453 7333 4459 7337 4465 7337 4468 7333
      4475 7329 4469 7320 4465 7306 4449 7322

$$
SLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:27 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 8, 1:27 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
127 PM EDT THU JUL 8 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
UNSEASONABLY STRONG CLOSED LOW ACROSS NORTHERN GREAT LAKES AND ASSOC
MID LEVEL TROUGH EXTENDING SOUTHWARD THROUGH EASTERN OHIO VALLEY/NRN
MID ATLANTIC TO CONTINUE ADVANCING SLOWLY EAST TONIGHT. THIS
AFTERNOON/S CONVECTION SHOULD BE EXITING EASTWARD THIS
EVENING...THEN MORE SHOWERS OVERNIGHT AS MORE DYNAMICAL FORCING
ASSOC W/APPROACHING SHORTWAVE PUSHES INTO AREA. THETA-E RIDGING...AS
WELL AS DECENT 850-500HPA DIV-Q/OMEGA ARGUE FOR LIKELY TO
CATEGORICAL POPS FROM DACKS EASTWARD TONIGHT.

AFOREMENTIONED MID-LEVEL TROUGH SWINGS ACROSS AREA DURING 12-15Z
TIME FRAME ON FRIDAY...WITH BACK EDGE OF TONIGHTS PRECIP EXITING
WITH IT. WILL OPT TO CARRY CHC TO LIKELY POPS DURING MORNING HOURS
DACKS EAST...THEN DRY THINGS OUT DURING AFTERNOON AS SOME SUNSHINE
SHOULD BE REALIZED.  LATEST META 700RH PROGS ADVERTISE THIS SCENARIO
WELL...AND GRID RH WILL BE POPULATED WITH THIS ACCORDINGLY. THEN DRY
AND SEASONABLY COOL FRIDAY NT WITH SOME PATCHY FOG POSSIBLE ACROSS
FAVORED LOCALES DUE TO RADIATIONAL EFFECTS AND WET GROUND CONDS.

BY SATURDAY LATEST OPERATIONAL PROGS NOW HINTING AT SECONDARY ALBEIT
WEAKER ENERGY EMBEDDED IN NW FLOW TO PASS JUST NORTH OF REGION
DURING SAT AFTERNOON/EVENING. WEAK FRONT ASSOC W/THIS FEATURE TO
DROP SOUTHWARD ACROSS AREA DURING THIS TIME FRAME. META INSTABILITY
PROFILES DO INDICATE SOME CAPE/LI DURING AFTERNOON HOURS ACROSS
NORTHERN ZONES...AND ETA/GFS SCHEME SPITTING OUT SOME LT QPF BTWN
18-00Z. THUS WILL INTRODUCE LOW CHC AFTERNOON SHOWERS...MAINLY NORTH
HERE. SENSIBLE WX THEN RETURNS TO QUIET REGIME AS NORTHEAST REMAINS
IN BROAD NW FLOW ALOFT ALONG WITH GRADUALLY WARMING TEMPS. LATEST
ETA/GFS SOLNS OF DRIVING ADDITIONAL QPF INTO REGION FROM NW LATER
SUNDAY INTO SUNDAY NT APPEARS OVERDONE DUE TO CONVECTIVE FEEDBACK
ACROSS THE NORTHERN PLAINS SOME 12-18 HOURS PRIOR. THUS WILL OPT TO
ADVERTISE ONLY INCREASING CLOUDS AT THIS TIME AND MAINTAIN INHERITED
DRY FSCT FOR THESE PERIODS.
&&

.LONG TERM (MONDAY THROUGH THURSDAY)...
AS DISCUSSED YDY...SUB-TROP RDG DOMINATING MUCH OF CNTRY WITH TROF
ALG W COAST AND NE CONUS. THE MAJOR UPR LOW RESPONSIBLE FOR THE
INCLEMENT WX OF TDY THRU SAT WL LIFT NE AND BCM ABSORBED BY LARGE
VORTEX IN MARITIMES/GREENLAND AND WL BASICALLY MAINTAIN THE
TROUGHINESS IN NE CONUS AND ALLOW W COAST UPR LOW TO SLIDE OVR RDG
AND PSBLY DROP INTO NE CONUS TROF TO AMPLIFY A BIT AND BRG ABT A CHC
OF SHRA MON NGT AND DROPPING BKDOOR FNT ACRS FA.

THIS WL AMPLIFY TROF ACRS ERN CANADA AND A LARGE ARCTIC VORTEX MAY
ATTEMPT TO DROP S WHICH CUD HOLD BKDOOR FNT INTO FA AND KEEP TMPS
AOB SEASONABLE IN CYCLONIC DOMINATED FLOW. THIS WL LKLY KEEP
LINGERING INSTABILITY -SHRA TUE AND PSBLY WED THEN PERHAPS A
NICE...DRY POLAR AIRMASS FOR LATER IN THE WEEK. ANYWAY...IT APPEARS
MEX VALUES ARE A FEW DEGS TOO MILD AND WL LEAN TOWARD ENSEMBLE
VALUES...BUT PLAN ON UNDERCUTTING MINS SVRL DEGS AS MIN TMPS IN 60S
HAVE BEEN A RARITY (SO FAR) AND SOURCE REGION IS A DRIER
AIRMASS...THUS COOL NGTS.
&&

.AVIATION...
LOTS OF TSRA/SHRA THRU 06Z AND PERHAPS LINGERING THRU 12Z AS UPR LOW
AND STG S/W DROP ACRS FA. HAIL PSBL...ESP NY LATE THIS AFTN AND VT
TNGT AS UPR LOW COLD POOL SHIFTS E. AREAS OF DENSE FOG BCM CONCERN
LTR TNGT/ERLY FRI MRNG.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

PUBLIC...JMG
AVIATION...SLW
Hazardous weather outlook, Jul 8, 4:45 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
445 AM EDT THU JUL 8 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-090844-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
445 AM EDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE CHAMPLAIN VALLEY AND CENTRAL AND NORTHERN VERMONT THIS
AFTERNOON. THE COMBINATION OF A POTENT DISTURBANCE IN THE WINDS ALOFT
AND A SURFACE COLD FRONT WILL ENHANCE THUNDERSTORM ACTIVITY ACROSS
THE NORTH COUNTRY BY EARLY THIS AFTERNOON.

THE CURRENT FORECAST SUGGEST SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS THE EASTERN ADIRONDACK MOUNTAINS AND CHAMPLAIN VALLEY BETWEEN
1 AND 3 PM THIS AFTERNOON. A BROKEN LINE OF STRONG TO SEVERE
THUNDERSTORMS WILL EVOLVE AND MOVE NORTHEAST AT 10 TO 15 MPH.

THE PRIMARY SEVERE WEATHER THREAT WILL BE GUSTY WINDS AND LOCALLY
HEAVY DOWNPOURS. ALSO...THE POTENTIAL FOR LARGE HAIL WILL INCREASE
THIS EVENING AS THE AIRMASS ALOFT COOLS.

RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES CAN BE ANTICIPATED WITH
THE STRONGEST STORMS. THIS HEAVY RAINFALL COMBINED WITH LAST NIGHTS
RAINS COULD QUICKLY PRODUCE STREET FLOODING AND MINOR FLOODING OF LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ALONG AND EAST OF A ALTONA TO JAY
TO SCHROON FALLS LINE THIS AFTERNOON. THIS AREA INCLUDES THE
CHAMPLAIN VALLEY AND MOST OF CENTRAL AND NORTHERN VERMONT.

TABER

In the hours before

Special weather statement, Jul 8, 10:47 AM EDT, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1047 AM EDT THU JUL 8 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-090100-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
1047 AM EDT THU JUL 8 2004

...STRONG TO SEVERE THUNDERSTORMS WILL IMPACT PARTS OF THE NORTH
COUNTRY THIS AFTERNOON AND EVENING ALONG WITH LOCALLY HEAVY RAIN...

A POTENT DISTURBANCE IN THE WINDS ALOFT LOCATED OVER THE CENTRAL
GREAT LAKES WILL MOVE TOWARD THE REGION TODAY. AS THIS DISTURBANCE
AND ASSOCIATED SURFACE FRONT INTERACTS WITH ABUNDANT LOW LEVEL
MOISTURE AND DAYTIME HEATING SHOWERS AND THUNDERSTORMS WILL DEVELOP.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE EASTERN
ADIRONDACK MOUNTAINS AND CHAMPLAIN VALLEY BETWEEN 1 AND 3 PM THIS
AFTERNOON. THE STORMS ARE ANTICIPATED TO EVOLVE INTO A BROKEN LINE OF
STRONG TO SEVERE STORMS AS THEY MOVE NORTHEAST AT 15 TO 20 MPH
THROUGH THIS EVENING.

INITIALLY...THE PRIMARY SEVERE WEATHER THREAT ACROSS THE CHAMPLAIN
VALLEY AND CENTRAL AND NORTHERN VERMONT WILL BE GUSTY WINDS.
HOWEVER...AS THE STORMS MOVE SLOWLY ACROSS THE REGION AND TRAIN
ACROSS THE SAME AREAS THAT RECEIVED HEAVY RAINS LAST NIGHT...THE
POTENTIAL FOR FLOODING WILL INCREASE.

THE GREAT POTENTIAL FOR STREET FLOODING AND LOW LYING FLOODING WILL
BE ACROSS CENTRAL AND NORTHERN VERMONT THIS EVENING. RAINFALL AMOUNTS
BETWEEN ONE AND TWO INCHES CAN BE ANTICIPATED WITH THE STRONGEST
STORMS.
Special weather statement, Jul 8, 4:36 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
436 PM EDT THU JUL 8 2004

NYZ028-035-VTZ001-002-005-082115-

AT 435 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST EAST OF PORT KENT NEW YORK OVER LAKE
CHAMPLAIN...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL PRIMARILY BE MOVING NORTH ALONG LAKE CHAMPLAIN BUT
ITS GUST FRONT WITH WINDS POSSIBLY IN EXCESS OF 40 MPH SHOULD MOVE
INTO THE GREATER BURLINGTON BY 445 PM AND NORTH ACROSS COLCHESTER...
MILTON...THE SAND BAR REGION INTO GRAND ISLE.

THE THUNDERSTORM WILL BE NEAR SOUTH HERO BY 455 PM AND NEAR GRAND
ISLE BY 500 PM.

A LAKE THUNDERSTORM ADVISORY IS IN EFFECT FOR LAKE CHAMPLAIN. BOATERS
ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR IMMEDIATELY AND CITIZENS
ON THE ISLANDS SHOULD BE PREPARED FOR DANGEROUS WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.

SLW

Nearby

Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.